Is it heartburn or something more?
Heartburn is a fairly common condition and is not usually cause for alarm. But how can you tell if what you’re feeling is only heartburn?
Dr. Carl Atallah, a gastroenterologist at Advocate Illinois Masonic Medical Center, says the most important thing is to be able to distinguish heartburn from cardiac causes of chest pain, such as a heart attack.
“Heartburn, the most common symptom of gastroesophageal reflux disease (GERD), is a burning, fiery sensation in the middle of your chest that occurs after eating and can last a few minutes or several hours,” says Dr. Atallah. “What follows is usually a bitter or sour taste in the back of your throat, which is a build-up of acid reflux.”
Both diet and lifestyle factors can trigger heartburn. People who are stressed, overweight, eat large-portioned meals, smoke or wear tight-fitting clothes are more prone to heartburn. Typical diet triggers include:
- Fatty, fried or greasy food
- Garlic, raw onions or spicy food
- Citrus fruits and products
- Food high in acid like tomatoes and chocolate
- Alcohol (specifically red wine)
- Caffeinated drinks like coffee and soda
- Spearmint and peppermint
“Heartburn can be managed by avoiding these triggers and changing your lifestyle if necessary,” says Dr. Atallah. “Medications can be used to control symptoms, but long-term use should be avoided if possible.”
Dr. Atallah adds that over-the-counter medications are safe to use in the short term. However, if heartburn persists despite a course of medications, you should seek medical advice. Your physician may prescribe a stronger dose to control your heartburn and investigate your symptoms with more tests. Long-term use may have side effects, and a discussion of risk versus benefit with your gastroenterologist or your primary care doctor is essential.
Knowing how to recognize heartburn is just the first step.
“You should seek medical attention when you have alarm symptoms, such as difficulty swallowing, the sensation of food getting stuck in your esophagus, symptoms of nausea or vomiting, diarrhea, black tarry bowel movements or weight loss,” says Dr. Atallah. “Also talk to your physician if you’ve been using over-the-counter medication more than twice a week or for more than two weeks.”
About the Author
Brittany Hunter, health enews contributor, is a specialist of public affairs and marketing at Advocate Illinois Masonic Medical Center in Chicago. She has a degree in Journalism from Ohio University and experience in communications, marketing and public strategies. She loves going to concerts, reading and exploring the city.